Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 764, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2017, 7:55 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 7:55 PM CDT (00:55 UTC)
- Expired
- Aug 9, 2017, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 19 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
490
WUUS54 KOUN 100055
SVROUN
OKC003-053-100130-
/O.NEW.KOUN.SV.W.0764.170810T0055Z-170810T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
755 PM CDT WED AUG 9 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Alfalfa County in northwestern Oklahoma...
West central Grant County in northern Oklahoma...
* Until 830 PM CDT
* At 755 PM CDT, a severe thunderstorm was located near Amorita,
moving southeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Amorita, Byron, Great Salt Plains Lake and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9823 3678 9794 3666 9815 3693 9844
3700 9837
TIME...MOT...LOC 0055Z 310DEG 35KT 3693 9832
HAIL...1.50IN
WIND...60MPH
$$
WR1 follow-up statement
987
WWUS54 KOUN 100120
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
820 PM CDT WED AUG 9 2017
OKC003-053-100130-
/O.CON.KOUN.SV.W.0764.000000T0000Z-170810T0130Z/
Alfalfa OK-Grant OK-
820 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN ALFALFA AND WEST CENTRAL GRANT COUNTIES...
At 819 PM CDT, a severe thunderstorm was located 4 miles north of
Great Salt Plains Lake, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Salt Plains Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3692 9820 3678 9794 3666 9815 3686 9834
TIME...MOT...LOC 0119Z 321DEG 26KT 3680 9820
HAIL...1.00IN
WIND...60MPH
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:34 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 9, 6:34 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Norman OK 634 PM CDT Wed Aug 9 2017 .AVIATION... 0Z TAFs - Several rounds of scattered showers/storms are possible across portions of the area during this TAF period with the highest chances in northern Oklahoma. Chances are currently too low at some sites for mention in TAF. Gusty winds and heavy rain will be possible with the storms. && .PREV DISCUSSION... /issued 347 PM CDT Wed Aug 9 2017/ DISCUSSION... Thunderstorms persist over northern Oklahoma and will continue into the early evening. This is the first of what may be at least two waves of storms. HRRR suggests the possibility of another round of storms moving into northwest Oklahoma this evening, although other models aren't as aggressive with this. Then there is a higher chance of storms in the morning hours with storms moving in from Colorado and/or western Kansas. An even higher chance of storms returns late tomorrow afternoon or tomorrow evening as a storm complex is expected to develop in southern Kansas or near the Oklahoma border and moving south/southeast through the area with the highest precipitation chances northeast. With the surface boundary lurking north of the area, west- northwest flow aloft, and various shortwaves moving into the upper Midwest and central Plains, it looks like we will be in a pattern of multiple rounds of convection over the next few days with storm complexes moving into Oklahoma from the north. It is still tricky to determine specific geography too far in advance, but we do appear to be in a wet pattern, especially by August standards. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 92 72 88 / 20 20 60 50 Hobart OK 73 96 74 94 / 20 20 40 30 Wichita Falls TX 73 97 76 98 / 10 10 20 20 Gage OK 69 92 68 85 / 40 30 70 30 Ponca City OK 71 88 70 85 / 40 30 70 40 Durant OK 72 92 75 93 / 10 10 20 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/25/25
Hazardous weather outlook, Aug 9, 7:48 PM CDT, 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 748 PM CDT Wed Aug 9 2017 OKZ004>048-050>052-TXZ083>090-110100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 748 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Heavy rain/flooding... Showers and thunderstorms may produce locally heavy rainfall and flooding tonight, mainly across northern Oklahoma. .Thunderstorms... Scattered thunderstorms will remain possible across portions of northern and central Oklahoma tonight. A few of the storms, mainly in northern Oklahoma, this evening could become strong to severe with hail up to the size of half dollars and wind gusts to 60 mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Heavy Rain/Flooding... Thunderstorms may produce heavy rainfall across the area Thursday through early next week. Several inches of rainfall may occur across parts of Oklahoma which may result in flooding. .Thunderstorms... Thunderstorms will be possible each day. A few strong to severe thunderstorms with damaging winds will be possible at times, especially Thursday night across northern Oklahoma, but widespread significant severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 9, 3:40 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 340 PM CDT WED AUG 9 2017 OKZ009-010-014-015-092115- Woodward OK-Roger Mills OK-Dewey OK-Ellis OK- 340 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward... northeastern Roger Mills...northwestern Dewey and southeastern Ellis Counties Until 415 PM CDT... AT 336 PM CDT, a strong thunderstorm was located near Harmon, moving east at 25 MPH. HAZARDS INCLUDE... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Vici, Camargo and Harmon. LAT...LON 3604 9970 3620 9965 3618 9923 3592 9931 TIME...MOT...LOC 2036Z 282DEG 20KT 3611 9957 WR
Special weather statement, Aug 9, 6:07 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 607 PM CDT WED AUG 9 2017 OKZ004-092330- Harper OK- 607 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper County Until 630 PM CDT... AT 558 PM CDT, a strong thunderstorm was located 5 miles east of Rosston, moving southeast at 35 MPH. HAZARDS INCLUDE... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... LAT...LON 3676 9945 3663 9980 3678 9998 3693 9987 TIME...MOT...LOC 2258Z 301DEG 28KT 3681 9984 WR
Special weather statement, Aug 9, 7:37 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT WED AUG 9 2017
OKZ010-100100-
Woodward OK-
737 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward County
Until 800 PM CDT...
AT 735 PM CDT, a strong thunderstorm was located 6 miles northwest of
Woodward, moving southeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Woodward.
LAT...LON 3646 9920 3634 9935 3652 9956 3660 9949
3660 9938
TIME...MOT...LOC 0035Z 308DEG 24KT 3651 9946
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:37 PM CDT | Special Weather Statement | OUN | Woodward | 23 min |
| Aug 9, 7:57 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Aug 9, 7:58 PM CDT | Special Weather Statement | OUN | Grant | 32 min |
| Aug 9, 8:29 PM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Aug 9, 8:35 PM CDT | Special Weather Statement | OUN | Alfalfa | 25 min |
| Aug 9, 9:03 PM CDT | Special Weather Statement | OUN | Grant | 42 min |
| Aug 9, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 39 min |
| Aug 9, 9:08 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Aug 9, 9:49 PM CDT | Special Weather Statement | OUN | Garfield | 26 min |
| Aug 9, 10:07 PM CDT | Special Weather Statement | OUN | Major | 23 min |
| Aug 9, 10:40 PM CDT | Special Weather Statement | OUN | Kingfisher | 35 min |
| Aug 9, 11:04 PM CDT | Special Weather Statement | OUN | Blaine | 26 min |
| Aug 9, 11:25 PM CDT | Special Weather Statement | OUN | Blaine | 35 min |
| Aug 9, 11:59 PM CDT | Special Weather Statement | OUN | Canadian | 31 min |
| Aug 10, 2:29 AM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady | 3 hr |
| Aug 10, 3:18 AM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| Aug 10, 3:31 AM CDT | Flash Flood Warning | OUN | Caddo, Grady | 3 hr |
| Aug 10, 4:31 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Stephens | 3 hr |
| Aug 10, 1:15 PM CDT | Special Weather Statement | OUN | Harper | 30 min |
| Aug 10, 1:44 PM CDT | Special Weather Statement | OUN | Harper | 31 min |
| Aug 10, 2:17 PM CDT | Special Weather Statement | OUN | Harper, Woods, Woodward | 28 min |
| Aug 10, 2:44 PM CDT | Special Weather Statement | OUN | Woods | 31 min |
| Aug 10, 2:45 PM CDT | Special Weather Statement | OUN | Caddo | 30 min |
| Aug 10, 2:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 47 min |
| Aug 10, 3:15 PM CDT | Special Weather Statement | OUN | Major | 30 min |
| Aug 10, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 49 min |
| Aug 10, 3:29 PM CDT | Special Weather Statement | OUN | Kingfisher | 31 min |
| Aug 10, 3:55 PM CDT | Special Weather Statement | OUN | Grady | 35 min |
| Aug 10, 3:56 PM CDT | Special Weather Statement | OUN | Caddo | 34 min |
| Aug 10, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Kingfisher, Major | 46 min |
| Aug 10, 4:03 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 42 min |
| Aug 10, 4:11 PM CDT | Special Weather Statement | OUN | Garfield | 34 min |
| Aug 10, 4:19 PM CDT | Special Weather Statement | OUN | Comanche | 26 min |
| Aug 10, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 48 min |
| Aug 10, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 41 min |
| Aug 10, 4:46 PM CDT | Special Weather Statement | OUN | Comanche | 29 min |
| Aug 10, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 47 min |
| Aug 10, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 49 min |
| Aug 10, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Aug 10, 5:49 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Aug 10, 5:50 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, McClain | 40 min |
| Aug 10, 6:04 PM CDT | Special Weather Statement | OUN | Oklahoma | 26 min |
| Aug 10, 6:04 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 41 min |
| Aug 10, 6:24 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| Aug 10, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 44 min |
| Aug 10, 6:43 PM CDT | Special Weather Statement | OUN | Cleveland | 32 min |
| Aug 10, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 52 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.